GCA - what next??

Just a short question - recently diagosed with GCA, already have RA and Fibromyilgia. I understand the need for the pred, probably long term , but is it a case of it going up and down dependent on how the symptoms are at the time,with the use of pain killers? Currently on 50mg pred having dropped from 60mg, just don't want it to drop too quickly and feel do rough again?

Thoughts and ideas appreciated, and obviously knowledge from those who have been down this road already.

Many thanks - Hazel

6 Replies

oldestnewest
  • Hello Hazel and I'm sorry to hear that you've now been diagnosed with GCA, as if RA and Fibromyalgia isn't enough. However, at least it must be reassuring to know that you will recover from GCA, you just need to take things very easy especially whilst the high dose steroids will be working hard to get control over the inflammation.

    If you had raised ESR and CRP blood test markers at diagnosis, then hopefully your GP/rheumatologist will be repeating the tests regularly and at least prior to each reduction in dose.

    The medics generally try to reduce you down from the high doses quite quickly to the lowest dose that controls the inflammation but always being guided by the blood test results and/or your symptoms. Once you reach 15mgs then it is wise to go a little more slowly, and slower still on doses in single figures.

    Having suffered from both PMR and GCA, I am now in remission and off steroids. The only flares I had along the way were in PMR and not in GCA.

    One of the hardest lessons to learn is to pace ourselves along the way and not overdo things on a 'good' day or a bad day will follow.

    My very best wishes.

  • Hi Celtic

    Many thanks for your response. I know what you mean about the pace yourself - have had to do this in reagrd to the RA for years, not always very good at listening to my body, and do tend to push!!

    At the mo it is understanding this problem of the GCA - still on 50mg pred, but head really hurting today so have had to take pain relief, which makes me feel a little whoozy. Just feeling fed up today - on annual leave and should have been away on Guide Camp which had to cancel! Still booked to have my nails done on Fri - not really me, but hey why not..

    These things are sent to try us - eh. Also so much for saying the steriods give you an appetite - I have none, have lost half a stone in the last week...

    Thank you - this forum is a great support.

    Hazel

  • Hazel

    I feel a bit concerned at your mention of your "head really hurting today". You would be wise to get this checked out with your GP asap in order to protect your eyesight. If you experience any unusual visual symptoms (blurring, pain, etc) you need to go straight to A&E in case the steroid dose isn't high enough to control the inflammation. Hopefully all will be well.

  • Hi Hazel

    Check my reply to Stephs question. I can't say any more.

    Pats.

  • Hi Pats

    I can't seem to find your reply to Stephs question - are you able to forward it to me?

    I think some of the headache may just be down to the discomfort from the biopsy - still very bruised as they had trouble finding the artery and did quite a bit of digging! Also had probs fiding the artery with a doplar - consultant said he felt this might have been due to a 'slow flow of blood' - probable blockage..

    I am on 50mg of pred, may put it back up to 60mg today - seeing GP on Fri. Thankfully got a weeks annual leave, not sure I am up to work at the mo!!

    Thank you

    Hazel

  • Oh Hazel, so sorry to hear about all these problems you are having. If you are not responding well to the prednisolone, you need to be seeing a rheumatologist who will review your medication and possibly try something different. Yo-yo-ing up and down is not the way to do it! And you shouldn't even be thinking about going to work yet - you should be resting up. You are poorly and still in an acute stage of a very nasty illness. Your doctor should be telling you not to go to work.

You may also like...